Thrombocytopenia associated with octreotide

Kutay Demirkan, Jaquelyn F. Fleckenstein, Timothy H. Self

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

A 42-year-old woman with a history of hepatitis C-induced cirrhosis, gastrointestinal bleeding, and alcohol abuse presented to the hospital with hematemesis and melena. Based on our previous experience, octreotide (Sandostatin) therapy was started at 50 mg/hr and continued for 5 days. Platelet count on admission (122 x 109/L) dropped immediately after octreotide therapy was started; upon discontinuation, platelet count began trending up from 72 x 109/L. However, octreotide was not suspected at this point as the cause of thrombocytopenia. In a subsequent admission, octreotide was again administered with a resultant prompt decrease in platelet count. To our knowledge, this is only the second case report of octreotide-induced thrombocytopenia, and the first case of this adverse effect demonstrated by inadvertent rechallenge.

Original languageEnglish
Pages (from-to)296-297
Number of pages2
JournalAmerican Journal of the Medical Sciences
Volume320
Issue number4
DOIs
StatePublished - Jan 1 2000
Externally publishedYes

Keywords

  • Octreotide
  • Thrombocytopenia

Fingerprint Dive into the research topics of 'Thrombocytopenia associated with octreotide'. Together they form a unique fingerprint.

  • Cite this